Two cases of Nicolau syndrome associated with glatiramer acetate

Dorlan J. Kimbrough, Scott D. Newsome

Research output: Contribution to journalArticle

Abstract

We report two cases of Nicolau syndrome (embolia cutis medicamentosa), a rare complication of injectable medications, both associated with the administration of 20 mg of subcutaneous glatiramer acetate. Both patients required surgical debridement and were subsequently treated conservatively without additional complications. Patient 1 opted to discontinue disease-modifying therapy. Patient 2 continued glatiramer acetate therapy without complications by using other injection sites. These cases highlight the need for prompt investigation of new unusual skin lesions in patients receiving injectable multiple sclerosis treatments (regardless of length of treatment and previous minor cosmetic concerns) and illustrate the clinical distinction between Nicolau syndrome and drug-induced skin necrosis.

Original languageEnglish (US)
Pages (from-to)148-150
Number of pages3
JournalInternational Journal of MS Care
Volume19
Issue number3
DOIs
StatePublished - Jan 1 2017

ASJC Scopus subject areas

  • Clinical Neurology
  • Advanced and Specialized Nursing

Fingerprint Dive into the research topics of 'Two cases of Nicolau syndrome associated with glatiramer acetate'. Together they form a unique fingerprint.

  • Cite this